Antiretroviral medications: adverse effects on the kidney.

Published

Journal Article (Review)

The widespread introduction of highly active antiretroviral therapy (HAART) in the mid-1990s dramatically altered the course of human immunodeficiency virus (HIV) infection, with improvements in survival and reductions in the incidence of AIDS-defining illnesses. Although antiretroviral therapy has been shown to reduce the incidence of both AIDS-defining and non-AIDS conditions, long-term exposure to HAART may also be associated with significant toxicity. This article reviews the potential nephrotoxicity of specific antiretroviral agents and the impact of antiretroviral therapy on related metabolic disorders. The antiretroviral agents most strongly associated with direct nephrotoxicity include the nucleotide reverse transcriptase inhibitor, tenofovir, and the protease inhibitor indinavir, although other agents have been implicated less frequently. Tenofovir and related nucleotide analogs have primarily been associated with proximal tubular dysfunction and acute kidney injury, whereas indinavir is known to cause nephrolithiasis, obstructive nephropathy, and interstitial nephritis. Kidney damage related to antiretroviral therapy is typically reversible with early recognition and timely discontinuation of the offending agent, and nephrologists should be familiar with the potential toxicity of these agents to avoid delays in diagnosis.

Full Text

Duke Authors

Cited Authors

  • Jao, J; Wyatt, CM

Published Date

  • January 2010

Published In

Volume / Issue

  • 17 / 1

Start / End Page

  • 72 - 82

PubMed ID

  • 20005491

Pubmed Central ID

  • 20005491

Electronic International Standard Serial Number (EISSN)

  • 1548-5609

Digital Object Identifier (DOI)

  • 10.1053/j.ackd.2009.07.009

Language

  • eng

Conference Location

  • United States